REPORTING FROM NPA 2018

LAS VEGAS (FRONTLINE MEDICAL NEWS) – Many potential but rare side effects, primarily arrhythmias, can occur from taking antipsychotics, according to Carrie L. Ernst, MD.

Risk factors for QT prolongation and torsades de pointes (TdP) include medications such as antiarrhythmics, many antibiotics such as macrolides and quinolones, antifungals, antiemetics, antimalarials, methadone, and antipsychotics and other psychotropics. Other risk factors include cardiac disease, electrolyte abnormalities, being female, age 65 and older, being on another medication that inhibits metabolism of the drug, genetic predisposition to prolonged QT, and impaired liver function.

According to the American Heart Association , prolonged QTc in males is more than 450 milliseconds, while prolonged QTc in females is more than 460 milliseconds. “The more prolonged the QTc interval is, the greater the risk for arrhythmias,” said Dr. Ernst , a consultation liaison psychiatrist at the Icahn School of Medicine at Mount Sinai, New York. Dr. Ernst spoke at an annual psychopharmacology update held by the Nevada Psychiatric Association. “Most experts agree that a QTc of greater than 500 millisecond represents a risk factor for TdP. When I see a patient with a QTc over 500 milliseconds, I’m going to think very carefully about whether to use an antipsychotic or not,” she said.

All antipsychotics can cause an increase in the QT interval and can cause TdP, although some likely confer a greater risk than others. “It’s most likely not an idiosyncratic effect but rather a dose-related effect,” she said. “So the higher the dose, the more the risk.” There are some data suggesting that phenothiazines, particularly thioridazine, seem to present the greatest risk for prolonging the QTc interval. The low potency typical antipsychotics in general are thought to carry a higher risk than the high-potency agents, but IV haloperidol has been linked to prolonged QTc and TdP. “It’s difficult to know whether that’s the impact of the drug or a reflection of the fact that patients on IV haloperidol are usually medically complicated patients,” Dr. Ernst noted. “Unfortunately, there is limited direct comparison data between agents. Atypicals are only implicated in TdP in rare case reports, and there is less available data for the newest atypicals.”

Two drugs have the Food and Drug Administration boxed warning for prolonged QTc and TdP: thioridazine and mesoridazine. In addition, six medications carry a warning/precaution about prolonged QTc: ziprasidone, paliperidone, IV haloperidol, iloperidone, quetiapine, and asenapine. “Even though haloperidol is not approved for IV administration, FDA created a label warning for IV haloperidol knowing that many clinicians are using it,” she said. “The label advises clinicians to use particular caution in treating patients who have high risk for QTc prolongation and TdP.”

All antipsychotics prolong the QTc by some amount, but differences exist between agents. One prospective, randomized trial showed that ziprasidone and thioridazine prolonged the QTc more than four other antipsychotic drugs ( J Clin Psychopharmacol. 2004;24:62-9 ). “I think the important point is that nobody had a QTc over 500 milliseconds and nobody had TdP,” Dr. Ernst said. “Some data estimate that even if the QTc is 600 milliseconds, the rate of a life-threatening event is probably no more than one in 4,000, so it’s very rare.”

In a more recent meta-analysis, researchers compared 15 antipsychotics among 43,049 adults participating in 212 clinical trials ( Lancet. 2013;382:951-62 ). They found that the following drugs were not associated with QTc prolongation, compared with placebo: lurasidone, aripiprazole, paliperidone, and asenapine. A separate meta-analysis comparing numerous different antipsychotics in children found that ziprasidone was the only one to be associated with an increased risk of QTc prolongation ( J Am Acad Child Adolesc Psychiatry. 2015:54:25-36 ).

There are also data to suggest an association between antipsychotic use and an increased risk of ventricular arrhythmia or sudden cardiac death. The relationship between prolonged QTc and sudden cardiac death is unclear. One large retrospective cohort study found that all antipsychotics carried a 2.5-fold increased risk of sudden cardiac death, compared with the general population not taking those agents ( N Eng J Med. 2009;360[3]:225-35 ). “Risk seemed to be dose related,” Dr. Ernst said. All antipsychotics carry a boxed warning for increased mortality in elderly patients with dementia-related psychosis. Most of the deaths reported appear related to cardiovascular and infectious causes.

For patients with cardiac disease or some of the risk factors for prolonged QTc, Dr. Ernst recommends that psychiatrists order a baseline and steady state EKG, with intermittent QTc monitoring if warranted. “Closely weigh the risks and benefits and consider avoiding the antipsychotic if the baseline QTc is over 500 milliseconds,” she said. “Avoid low-potency typicals, IV haloperidol, and ziprasidone.”

For patients on IV haloperidol, she recommends obtaining a baseline and at least daily QTc, as well as electrolyte monitoring. Some guidelines suggest continuous EKG monitoring for those with baseline QTc of more than 500 milliseconds, risk factors, and/or high dose requirements. “If the QTc increases beyond 500 milliseconds, check and replete electrolytes, review the medication regimen for other agents that prolong the QTc, consider holding until the QTc is less than 500 milliseconds, consider alternative agents, and perform frequent EKG monitoring and a cardiology consult if you decide to continue,” she said.

In patients without any risk factors for prolonged QTc, there is no consensus on obtaining a baseline QTc or doing serial QTc monitoring. “Do a careful risk assessment, and if the QTc increases beyond 500 milliseconds or greater than 60 milliseconds from baseline during treatment, use the same approach as in high-risk patients,” Dr. Ernst said. “Maintain an updated medication list, and if QT prolonging medications are added or new pharmacokinetic interactions occur, approach them the same as you would a high-risk patient.”

She reported having no financial disclosures.

dbrunk@frontlinemedcom.com

Ads

You May Also Like

Contaminated graft causes infection in ALL patient

FROM INFECTION CONTROL & HOSPITAL EPIDEMIOLOGY A contaminated hematopoietic stem cell (HSC) graft caused ...

Transgender trauma patients: What surgeons need to know

FROM THE JOURNAL OF TRAUMA AND ACUTE CARE SURGERY The likelihood that a trauma ...